New Jersey, 2004

Flash Flood in New Jersey, August 1, 2004

August 1, 2004 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with very heavy rain caused poor drainage flooding and flooding of some of the streams in northern Ocean County in Jackson and Lakewood Townships. Several water rescues from vehicles occurred in Lakewood Township as the flooding reached their doors.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with very heavy rain caused poor drainage flooding and flooding of some of the streams in northern Ocean County in Jackson and Lakewood Townships. Several water rescues from vehicles occurred in Lakewood Township as the flooding reached their doors. Doppler Radar storm total estimates reached around three inches, most of which fell within two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM EST, 7 hours earlier.

Area forecast discussion, Aug 1, 3:00 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT SUN AUG 1 2004

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL SLOWLY GIVING WAY TO AN
ADVANCING COLD FRONT OVER THE NEXT 24 HOURS OR SO. WITH WARM
AND HUMID CONDITIONS AHEAD OF THE WEAKENING COLD FRONT, SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY, WITH
THE BEST CHANCE FOR INCREASED COVERAGE ON SUNDAY AFTERNOON. THE
FRONT IS ANTICIPATED TO DISSIPATE SUNDAY NIGHT INTO MONDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST. A TROPICAL DISTURBANCE OFF THE
SOUTHEAST COAST OF THE UNITED STATES WILL SLOWLY WORKS IT WAY
NORTHWESTWARD, AND SOME OF THAT MOISTURE MAY GET DRAWN INTO OUR AREA
SUNDAY INTO MONDAY. HOWEVER AT THIS TIME, THE BULK OF THAT MOISTURE
LOOKS TO REMAIN SOUTH AND EAST OF OUR REGION. NEXT WEEK LOOKS TO BE
GENERALLY DOMINATED BY A NORTHWEST FLOW ALOFT REGIME WITH A WEAK
COLD FRONT OR TWO MOVING THROUGH EARLY NEXT WEEK.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AS A WEAK SFC BOUNDARY
DRIFTS SLOWLY TO THE EAST. WITH LIGHT WINDS ALOFT...PW AOA 2 INCHES
THESE SHOWERS WILL BE SLOW MOVERS AND MAY DROP SEVERAL INCHES OF RAIN
IN A SHORT TIME. THE BOUNDARY WILL SLOWLY MOVE OUT TO SEA AND
DISSIPATE. DIMINISHING CHANCES OF PRECIP ON MON.
&&

.PREVIOUS LONG TERM...(TUESDAY THROUGH SATURDAY)...
MODEL OVERVIEW MODIFIED FROM HPC, HPC PREFERENCE IS THE ETA/CANADIAN
SOLUTION AS A DECENT SURFACE LOW/500 VORT MAX OVER THE GULF STREAM
AND OFF THE NORTH CAROLINA COAST TUESDAY. THE ECMWF AND UKMET HINT
TOWARDS SOMETHING WHILE THE 00Z GFS OFFERS A SHEARED OUT VORTICITY
AXIS. MEANWHILE TO THE NORTH ACROSS THE MIDDLE ATLANTIC REGION,
WHATEVER IS LEFT OF THE FRONTAL AXIS MAY INTERACT WITH THE SURFACE
LOW TUESDAY INTO WEDNESDAY. THE CANADIAN MODEL DEEPENS THE SURFACE
LOW/VORT MAX TO THE EXTREME AND EVENTUALLY MOVES THE ENTIRE SYSTEM
INTO MAINE/NOVA SCOTIA BY THURSDAY. THE ECMWF/UKMET OFFER THE
SLIGHTLY DEEPER SURFACE WAVE/LOW TO MOVE DOWNSTREAM ALONG THE EDGE
OF THE 500 MB SUBTROPICAL HIGH/UPPER-LEVEL RIDGE AXIS. THE 00Z GFS
SORT OF SHOWS THIS BUT THE GFS OFFERS A MAJOR PROBLEM OVER THE OHIO
VALLEY AT THIS POINT, THAT BASICALLY AFFECTS TUESDAY THROUGH
SATURDAY. WHILE MOST OF THE OTHER MODELS FROM THE ECMWF TO THE UKMET
TO THE NCEP ENSEMBLE MEAN SUGGEST A COLD FRONT SWEEPING THROUGH THE
NORTHEAST AND A STRONG SURFACE HIGH BUILDING IN ACROSS THE GREAT
LAKES/NORTHEAST, THE GFS OFFERS A CONVECTIVE VORT THAT BECOMES A
MAJOR MASS FIELD SHORTWAVE TROUGH AND A SURFACE LOW THAT TRACKS FROM
THE OHIO VALLEY TO THE ST. LAWRENCE RIVER VALLEY, AND DEEPENS ALONG
THE WAY (FROM A 1000 MB LOW TO A 994 MB LOW). IF THIS WAS WINTER AND
NOT THE END OF JULY, THE 00Z GFS WOULD POSSIBLY BE BELIEVABLE WITH A
VORT INTENSIFYING ALONG THE NORTHWESTERLY FLOW ALOFT BUT IT IS NOT
AND IS RULED AS AN EXTREME OUTLIER ATTM. AS A RESULT, HPC GENERALLY
FOLLOWED THE 12Z/30 ECMWF THROUGH FRIDAY AND THE 00Z/31 NCEP
ENSEMBLE MEAN FOR SATURDAY. WE BASICALLY FOLLOWED THIS AS WELL.

WITH THAT SAID, NOT MUCH CHANGE WAS MADE TO THE LONG TERM AS
CONFIDENCE IS NOT ALL THAT HIGH GIVEN MODEL DIFFERENCES NOTED ABOVE.
COLD FRONT EASES THROUGH TUESDAY, THEREFORE WE WILL MAINTAIN SLIGHT
CHC POPS. IF THIS FEATURE WINDS UP LOOKING MORE POTENT, THEN POPS
WILL NEED TO BE INCREASED. HIGH PRESSURE BUILDS INTO THE GREAT LAKES
WEDNESDAY INTO THURSDAY AS THE FRONTAL BOUNDARY IS PUSHED WELL TO
OUR SOUTH. AS MENTIONED ABOVE, THE GFS IS AN OUTLIER ON THURSDAY,
THEREFORE WE WILL ONLY GO WITH A SLIGHT CHC POP IN THE AFTERNOON
ACROSS THE SOUTHERN ZONES. OVERALL, HIGH PRESSURE ANTICIPATED TO
DOMINATE FOR MOST OF THE LONG TERM. HOPEFULLY THIS WILL OCCUR AS WE
COULD USE A NICE STRETCH OF NICE WEATHER. ALTHOUGH THE MIDDLE AND
END OF NEXT WEEK MAY FEATURE BELOW NORMAL TEMPERATURES AGAIN.

&&

.MARINE...
A BROAD SOUTHERLY FLOW AND THE BERMUDA HIGH SHOULD CONTINUE TO BE
THE STORY THROUGH TODAY, THEN WELL START TO REACT TO TROPICAL
DEPRESSION ONE FROM TONIGHT INTO TUE. SYSTEM IS NOT EXPECTED TO
STRENGTHEN A LOT AND IS NOT EXPECTED TO TRACK TERRIBLY CLOSE TO US,
SO WIND SPEEDS DO NOT LOOK ANYWHERE NEAR THREATENING. WE MAY BE
STARTING A BIT EARLY WITH THE BACKING OF THE WINDS, BUT THAT CAN BE
REVISITED BY SUBSEQUENT SHIFTS. HOWEVER, GIVEN THAT THE FORECAST
TRACK OF THE SYSTEM DOESNT HAVE IT CLEARING HATTERAS UNTIL LATE IN
THE DAY ON MONDAY, WELL BACK OFF A BIT ON THE TIMING OF THE SWELLS
AND BRING THE SEAS UP TO 5 FEET ON THE OCEANFRONT FOR MONDAY INTO
MONDAY NIGHT.

&&

.AVIATION...
WE THINK THE FAIRLY SOLID CLOUDINESS OVER THE NWRN HALF OF THE FA
EARLY THIS MORNING WILL PROGRESS SLOWLY SE. IN THE NW, IT SHOULD
KEEP THE VSBYS FROM TANKING EARLY IN THE TAF PD. IN THE SE, THE
CLOUDS MAY MOVE OVER IN TIME TO DO SAME THERE, AND THE SFC FLOW THAT
APPARENTLY WILL NOT GO COMPLETELY CALM MAY HELP IF THE CLOUDS DONT
MOVE IN FAST ENOUGH. ON THE OTHER HAND, THAT WOULD MEAN SOME STRATUS
AND SO TAFS HAVE SOME OF THAT FOR THE SERN SITES. MORE MAY HAVE TO
BE ADDED.

REGARDING THE CONVECTION, ETA SEEMS TO HAVE BEEN PROGGING THIS
BETTER GIVEN ITS INSISTENCE A COUPLE OF RUNS AGO THAT THE ACTIVITY
WOULDNT GO QUIETLY INTO THIS NIGHT. THAT SAID, WE EXPECT IT TO
WEAKEN BUT NOT DISSIPATE COMPLETELY THROUGH THE BULK OF THE MORNING.
IT SHOULD GENERATE SOME MVFR CIGS AND VSBYS ON ITS OWN, ESP FOR THE
NWRN TAF SITES.

AFTER THAT, THE AWIPS SOUNDINGS ARE SHOWING ENOUGH MIXING TO GO WITH
VFR CONDITIONS FROM MID TO LATE MORNING ON. ETA REALLY ISNT
ENTHUSIASTIC ABOUT AFTERNOON CONVECTION, BUT WE KEPT THE PROB30
IN CASE THE GFS ISNT JUST DOING ITS CONVECTIVE FEEDBACK DANCE.

&&

.HYDROLOGY (TONIGHT THROUGH SUNDAY)...
FIRST BAND OF RAIN CURRENTLY IN CECIL AND CHESTER COUNTIES THIS
SHOULD WEAKEN BUT SECOND BAND NOW IN CENTRAL PA WILL TAKE OVER AND
MOVE THRU. HEAVIEST RAINFALL SHOULD BE DURING THE NEXT 12 HOURS OR
SO. RIVER FLOODING NOT EXPECTED BUT FLASH FLOODING OF SMALLER
STREAMS AND CREEKS WILL NEED TO BE MONITORED CLOSELY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...NONE.
&&

SHORT TERM...ZEV
LONG TERM...GORSE
MARINE/AVIATION...NYY6538
HYDROLOGY...WN
Hazardous weather outlook, Aug 1, 3:36 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 AM EDT SUN AUG 1 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-010835-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
436 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME HOWEVER SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND LOCALIZED FLOODING OF
SMALL STREAMS AND CREEKS IS POSSIBLE IN SOME OF THE HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WN

In the hours before

Special weather statement, Aug 1, 6:41 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
741 AM EDT SUN AUG 1 2004

NJZ018-019-PAZ069-071-011300-
BUCKS PA-CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
741 AM EDT SUN AUG 1 2004

...STRONG THUNDERSTORM OVER PHILADELPHIA...

AT 740 AM, A STRONG THUNDERSTORM WAS LOCATED OVER PHILADELPHIA.  IT
WAS MOVING NORTHEAST AROUND 20 MPH AND WILL AFFECT NORTHWESTERN
CAMDEN COUNTY, NORTHWESTERN BURLINGTON COUNTY AND LOWER BUCKS COUNTY
BY 900 AM.

THE THUNDERSTORM IS ACCOMPANIED BY HEAVY RAIN AND FREQUENT
LIGHTNING.  THERE MAY ALSO BE WIND GUSTS UP TO 40 MPH.  IF YOU
OBSERVE THREATENING WEATHER SEEK SHELTER AT ONCE.

IOVINO
Special weather statement, Aug 1, 7:20 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 AM EDT SUN AUG 1 2004

DEZ001-NJZ016>019-PAZ069>071-011330-
BUCKS PA-CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
820 AM EDT SUN AUG 1 2004

...STRONG THUNDERSTORMS IN THE LOWER DELAWARE VALLEY...

AT 8:15 AM, STRONG THUNDERSTORMS CONTINUED TO AFFECT THE LOWER PART
OF THE DELAWARE RIVER VALLEY.  THEY WERE MOVING NORTHEAST AROUND 20
MPH AND THEY WILL CONTINUE TO AFFECT NEW CASTLE COUNTY, DELAWARE
COUNTY, PHILADELPHIA COUNTY, LOWER BUCKS COUNTY, NORTHWESTERN
BURLINGTON COUNTY, CAMDEN COUNTY, GLOUCESTER COUNTY AND SALEM COUNTY
UNTIL AROUND 9:30 AM.

THE THUNDERSTORMS ARE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT
LIGHTNING.  THERE MAY ALSO BE WIND GUSTS UP TO 40 MPH.  IF YOU
OBSERVE THREATENING WEATHER SEEK SHELTER AT ONCE.

IOVINO
Special weather statement, Aug 1, 8:17 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
917 AM EDT SUN AUG 1 2004

NJZ012>027-011500-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-MERCER NJ-MIDDLESEX NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
917 AM EDT SUN AUG 1 2004

...STRONG THUNDERSTORMS IN CENTRAL AND SOUTHERN NEW JERSEY...

AT 9:15 AM, STRONG THUNDERSTORMS WERE MOVING ACROSS CENTRAL AND
SOUTHERN NEW JERSEY.  THE STORMS WERE MOVING NORTHEAST AROUND 20 MPH
AND THEY WILL CONTINUE TO AFFECT THE REGION UNTIL AROUND 11:00 AM.

THE THUNDERSTORMS ARE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT
LIGHTNING.  RAINFALL AMOUNTS OF TWO OR THREE INCHES HAVE BEEN COMMON
THIS MORNING.  THERE MAY ALSO BE WIND GUSTS UP TO 40 MPH.  IF YOU
OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO
Special weather statement, Aug 1, 9:41 AM EST, 19 minutes before
DEZ002>004-MDZ012-015-019-020-NJZ021>027-011700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1041 AM EDT SUN AUG 1 2004

...STRONG THUNDERSTORMS TO CONTINUE FOR THE REST OF THE MORNING
IN SOUTHEAST NEW JERSEY AND THE DELMARVA...

AT 1030 AM, BANDS OF STRONG THUNDERSTORMS WERE MOVING ACROSS
THE DELMARVA AND SOUTHEASTERN NEW JERSEY. THE STORMS WERE MOVING
NORTHEAST AROUND 20 MPH AND THEY WILL CONTINUE TO AFFECT THE REGION
THE REST OF THIS MORNING AND POSSIBLY INTO EARLY THIS AFTERNOON
ACROSS SOUTHEASTERN NEW JERSEY.

THE THUNDERSTORMS ARE ACCOMPANIED BY VERY HEAVY RAIN AND FREQUENT
LIGHTNING.  RAINFALL AMOUNTS OF TWO OR THREE INCHES HAVE BEEN COMMON
THIS MORNING.  THERE MAY ALSO BE WIND GUSTS UP TO 40 MPH.  IF YOU
OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE. DO NOT DRIVE
THROUGH FLOODED ROADWAYS. IF MORE WIDESPREAD AND SERIOUS FLOODING
OCCURS FLASH FLOOD WARNINGS MAY BE ISSUED FOR YOUR AREA.

TFG

The radar

The Philadelphia radar (KDIX), 16 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ocean

When
August 1, 10:00 AM EST to 12:00 PM EST
Where
Ocean County, North Portion
Reported by
AMATEUR RADIO
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421766.